Alabama, 2012

Damaging Winds in Alabama, July 5 to 6, 2012

July 5 to 6, 2012 · NWS BMX · 7 events in 3 counties and zones

On Friday, July 6, clusters of thunderstorms developed in Tennesse and moved southwestward across west central Alabama, producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Friday, July 6, clusters of thunderstorms developed in Tennesse and moved southwestward across west central Alabama, producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 6:45 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 6:45 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT THU JUL 5 2012

.UPDATE...
AVIATION.

&&

.DISCUSSION...

FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS
HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM
WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND
DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR
NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER
IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS
GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS
WILL BE MORE ISOLATED.

THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT
WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED
BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH
THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL
EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST
CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT
STILL AROUND/SOMEWHAT ABOVE NORMAL.

BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE
MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST
OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT
LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING.

/61/

&&

.AVIATION...
00Z TAF DISCUSSION.

MAINLY DIURNALLY DRIVEN THUNDERSTORMS...COMBINED WITH COLD POOL
INTERACTIONS...HAVE PRODUCED SOME STRONG TO SEVERE STORMS ACROSS THE
AREA. THESE STORMS ARE SLOWLY PROPAGATING SOUTH SOUTHWEST. EXPECT
MUCH OF THIS ACTIVITY TO LOSE COVERAGE AND INTENSITY BETWEEN 10 AND
MIDNIGHT. AN MCS ACROSS TENNESSEE HAS BEEN SLOWLY LOSING INTENSITY
THE PAST HOUR OR SO BUT STILL REMAINS FAIRLY STRONG. WILL WATCH FOR
THIS ACTIVITY TO MOVE INTO PARTS OF NORTH CENTRAL ALABAMA IN THE
NEXT FEW HOURS. ONCE AGAIN...EXPECT THIS ACTIVITY TO SLOWLY LOSE
INTENSITY. MENTION TEMPO/VCTS FOR MOST LOCATIONS THROUGH 04Z.
EXPECTED SCATTERED THUNDERSTORMS AGAIN TOMORROW BIB DID NOT MENTION
ANYTHING JUST YET. HAVE KEPT PATCHY MVFR VIS FOR THE NORMAL PROBLEM
TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY DEPEND ON WHERE
THE THUNDERSTORMS DEVELOP AND MOVE. RAIN AREAS WILL MOST LIKELY HAVE
A BETTER CHANCE OF RESTRICTIONS.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  96  74  94  74 /  50  30  20  20  20
ANNISTON    74  94  73  92  73 /  50  30  20  20  20
BIRMINGHAM  76  96  75  94  75 /  50  30  20  20  20
TUSCALOOSA  76  97  75  95  74 /  40  30  20  20  20
CALERA      75  95  75  94  74 /  40  30  20  20  20
AUBURN      75  93  74  94  74 /  40  30  20  20  20
MONTGOMERY  75  93  74  93  74 /  40  30  20  20  20
TROY        73  91  72  92  72 /  40  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 6:42 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT THU JUL 5 2012

ALZ011>015-017>050-070045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
742 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR
ALL OF CENTRAL ALABAMA. THE STORMS WILL LOSE SOME INTENSITY
BETWEEN 10 AND MIDNIGHT. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 5, 10:32 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CDT THU JUL 5 2012

ALZ048-050-060515-
BARBOUR AL-RUSSELL AL-
1132 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL AND NORTHEASTERN
BARBOUR COUNTIES UNTIL 1215 AM CDT...

AT 1128 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF LUMPKIN TO
SPRING HILL...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EUFAULA...
  COMER...
  HAWKINSVILLE...
  LAKEPOINT RESORT STATE PARK...
  WHITE OAK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3222 8497 3220 8496 3218 8501 3213 8505
      3209 8504 3197 8506 3186 8513 3191 8543
      3214 8542 3214 8541 3215 8542 3226 8542
      3229 8494 3223 8491
TIME...MOT...LOC 0433Z 334DEG 11KT 3204 8494 3208 8530

75
Local storm report, Jul 5, 10:38 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             2 SSW PHENIX CITY       32.44N 85.02W
07/05/2012  E1.00 INCH       RUSSELL            AL   PUBLIC

            PENNY TO QUARTER SIZE HAIL.

0518 PM     HAIL             CLEVELAND               33.99N 86.57W
07/05/2012  E0.75 INCH       BLOUNT             AL   EMERGENCY MNGR

0530 PM     HAIL             6 ESE OPELIKA           32.62N 85.28W
07/05/2012  E0.25 INCH       LEE                AL   BROADCAST MEDIA

            PEA SIZE HAIL IN SALEM.

0530 PM     TSTM WND DMG     ROSA                    34.01N 86.51W
07/05/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN ROSA BLOCKING ROADWAY.

0530 PM     TSTM WND DMG     2 S BLOUNTSVILLE        34.07N 86.58W
07/05/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN BLOUNTSVILLE BLOCKING THE ROADWAY.

0547 PM     TSTM WND GST     AUBURN                  32.59N 85.48W
07/05/2012  M59.00 MPH       LEE                AL   AWOS

0547 PM     TSTM WND DMG     5 SSE LEEDS             33.48N 86.52W
07/05/2012                   SHELBY             AL   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 25 AT PITTMAN ROAD. WINDS ESTIMATED
            AT 40 TO 50 MPH.

0552 PM     TSTM WND DMG     AUBURN                  32.59N 85.48W
07/05/2012                   LEE                AL   BROADCAST MEDIA

            TREES AND POWER LINES BLOWN DOWN NEAR EXIT 57 ON
            INTERSTATE 85.

0600 PM     HAIL             VINCENT                 33.39N 86.41W
07/05/2012  E0.25 INCH       SHELBY             AL   BROADCAST MEDIA

0600 PM     HAIL             ONEONTA                 33.95N 86.47W
07/05/2012  E1.75 INCH       BLOUNT             AL   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTS JUST UNDER GOLF BALL SIZE HAIL
            ALONG HIGHWAY 75.

0603 PM     TSTM WND DMG     AUBURN                  32.59N 85.48W
07/05/2012                   LEE                AL   EMERGENCY MNGR

            TREES AND POWER LINES BLOWN DOWN ACROSS THE CITY OF
            AUBURN.

0603 PM     HAIL             CHILDERSBURG            33.28N 86.35W
07/05/2012  E0.25 INCH       TALLADEGA          AL   BROADCAST MEDIA

0604 PM     HAIL             AUBURN                  32.59N 85.48W
07/05/2012  E0.25 INCH       LEE                AL   EMERGENCY MNGR

0605 PM     HAIL             ODENVILLE               33.69N 86.40W
07/05/2012  E0.75 INCH       ST. CLAIR          AL   BROADCAST MEDIA

0606 PM     HAIL             AUBURN                  32.59N 85.48W
07/05/2012  E1.00 INCH       LEE                AL   EMERGENCY MNGR

            BERRY ROAD ON SOUTHEAST SIDE OF TOWN.

0610 PM     TSTM WND DMG     3 NW ODENVILLE          33.72N 86.44W
07/05/2012                   ST. CLAIR          AL   LAW ENFORCEMENT

            TREES DOWN NEAR LOW GAP CHURCH

0611 PM     HAIL             ST. CLAIR SPRINGS       33.76N 86.40W
07/05/2012  E1.00 INCH       ST. CLAIR          AL   PUBLIC

            QUARTER SIZE HAIL IN ST. CLAIR SPRINGS.

0611 PM     TSTM WND DMG     ST. CLAIR SPRINGS       33.76N 86.40W
07/05/2012                   ST. CLAIR          AL   PUBLIC

            TREES AND POWER LINES DOWN NEAR JUNCTION OF HWYS 23 AND
            31.

0618 PM     HAIL             AUBURN                  32.59N 85.48W
07/05/2012  E0.88 INCH       LEE                AL   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL ON AUBURN UNIVERSITY CAMPUS WITH
            WINDS ESTIMATED FROM 40 TO 50 MPH.

0638 PM     HAIL             ASHVILLE                33.83N 86.26W
07/05/2012  E1.00 INCH       ST. CLAIR          AL   BROADCAST MEDIA

0649 PM     HAIL             5 NNE CALERA            33.16N 86.72W
07/05/2012  E1.00 INCH       SHELBY             AL   AMATEUR RADIO

            1 INCH HAIL ALONG VILLAGE DRIVE IN THE WATERFORD AREA.

0653 PM     TSTM WND DMG     WATTSVILLE              33.68N 86.28W
07/05/2012                   ST. CLAIR          AL   LAW ENFORCEMENT

            TREES DOWN IN THE WATTSVILLE COMMUNITY.

0654 PM     HAIL             5 NNE CALERA            33.17N 86.72W
07/05/2012  E1.50 INCH       SHELBY             AL   AMATEUR RADIO

            1 1/2 INCH HAIL ALONG VILLAGE DRIVE IN THE WATERFORD AREA
            WITH WINDS 40 MPH GUSTING TO 50.

0658 PM     TSTM WND DMG     3 S NOTASULGA           32.52N 85.68W
07/05/2012                   MACON              AL   FIRE DEPT/RESCUE

            POWERLINE DOWN AT THE INTERSECTION OF PISTOL RANGE RD AND
            HIGHWAY 81 SOUTH OF NOTASULGA.

0700 PM     HAIL             1 SSW VINCENT           33.37N 86.42W
07/05/2012  E1.00 INCH       SHELBY             AL   PUBLIC

            QUARTER SIZE HAIL IN VINCENT.

0709 PM     TSTM WND DMG     2 W CALERA              33.10N 86.79W
07/05/2012                   SHELBY             AL   AMATEUR RADIO

            SEVERAL TREES DOWN AT CONCORDE BAPTIST CHURCH 2 MILES
            WEST OF HIGHWAY 31 ON CR 22. ONE TREE IS DOWN ON ROOF OF
            PORTABLE BUILDING.

0718 PM     TSTM WND DMG     3 N CALERA              33.15N 86.75W
07/05/2012                   SHELBY             AL   NWS EMPLOYEE

            SEVERAL TREES DOWN NEAR THE CONCORD CHURCH. THE SYSCO
            BUILDING SUSTAINED ROOF DAMAGE AND VERY LARGE BAY DOORS
            WERE BLOWN DOWN.

0722 PM     TSTM WND DMG     RANDOLPH                32.90N 86.91W
07/05/2012                   BIBB               AL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN THE RANDOLPH AND LAWLEY
            COMMUNITIES.

0725 PM     HAIL             2 SE CLANTON            32.82N 86.61W
07/05/2012  E1.75 INCH       CHILTON            AL   PUBLIC

            GOLF BALL SIZE HAIL AT THE WALMART IN CLANTON.

0735 PM     HAIL             WESTOVER                33.35N 86.54W
07/05/2012  E0.88 INCH       SHELBY             AL   PUBLIC

0735 PM     TSTM WND DMG     CHILDERSBURG            33.28N 86.35W
07/05/2012                   TALLADEGA          AL   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTS TREE BLOCKING ROADWAY ON CHEAHA
            TRAIL.

0735 PM     TSTM WND DMG     CHILDERSBURG            33.28N 86.35W
07/05/2012                   TALLADEGA          AL   EMERGENCY MNGR

            PUBLIC REPORTS TREE DOWN AND BLOCKING FAIRMONT ROAD IN
            CHILDERSBURG.

0814 PM     TSTM WND DMG     PELHAM                  33.30N 86.79W
07/05/2012                   SHELBY             AL   AMATEUR RADIO

            POWER LINES DOWN ON KELLY DRIVE IN PELHAM.

0815 PM     TSTM WND DMG     GAYLESVILLE             34.27N 85.56W
07/05/2012                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ACROSS COUNTY ROAD 114 IN GAYLESVILLE. TREE RAN
            OVER BY FIREMAN JUST AFTER IT FELL.

0815 PM     HAIL             3 SW BILLINGSLEY        32.63N 86.74W
07/05/2012  E0.25 INCH       AUTAUGA            AL   PUBLIC

            PEA SIZE HAIL 3 MILES SOUTHWEST OF BILLINGSLEY ALONG
            HIGHWAY 82 AT BEAR DR.

0827 PM     TSTM WND DMG     4 E CENTRE              34.15N 85.60W
07/05/2012                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ON ROAD.

0832 PM     TSTM WND DMG     CENTRE                  34.15N 85.67W
07/05/2012                   CHEROKEE           AL   AMATEUR RADIO

            NUMEROUS TREE LIMBS WERE BLOWN DOWN ACROSS CHEROKEE
            COUNTY. WINDS ESTIMATED AT 40 TO 45 MPH.

0832 PM     TSTM WND DMG     2 WNW MULBERRY          32.47N 86.81W
07/05/2012                   AUTAUGA            AL   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING THE ROAD IN THE STATESVILLE
            AREA.

0900 PM     TSTM WND DMG     3 N HOKES BLUFF         34.04N 85.86W
07/05/2012                   ETOWAH             AL   PUBLIC

            TREES DOWN ALONG COATS BEND RD.

0902 PM     HAIL             5 ENE SELMA             32.43N 86.95W
07/05/2012  E0.75 INCH       DALLAS             AL   EMERGENCY MNGR

            DIME TO PENNY SIZE HAIL ALONG AL HWY 14 AT SELFIELD ROAD.

0923 PM     TSTM WND DMG     5 S SOUTHSIDE           33.85N 86.02W
07/05/2012                   CALHOUN            AL   EMERGENCY MNGR

            TREES DOWN IN THE BIG OAK COMMUNITY.

0928 PM     TSTM WND DMG     SNEAD                   34.12N 86.40W
07/05/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN IN SNEAD AND BLOUNTSVILLE.

0930 PM     TSTM WND DMG     3 ENE OHATCHEE          33.80N 85.97W
07/05/2012                   CALHOUN            AL   EMERGENCY MNGR

            POWERLINES DOWN ON THE EAST SIDE OF OHATCHEE.

0930 PM     HAIL             SNEAD                   34.12N 86.40W
07/05/2012  E0.25 INCH       BLOUNT             AL   PUBLIC

1000 PM     TSTM WND GST     3 W PELL CITY           33.56N 86.32W
07/05/2012  E50.00 MPH       ST. CLAIR          AL   TRAINED SPOTTER

1000 PM     HAIL             3 W PELL CITY           33.56N 86.32W
07/05/2012  E0.75 INCH       ST. CLAIR          AL   TRAINED SPOTTER

            REPORTED ALONG I-20 WEST OF PELL CITY

1055 PM     TSTM WND GST     3 SSE HALEYVILLE        34.20N 87.60W
07/05/2012  E60.00 MPH       WINSTON            AL   TRAINED SPOTTER

            ESTIMATED WIND GUST OF 60 MPH WAS OBSERVED BY A TRAINED
            SPOTTER IN THE BURGER KING PARKING LOT JUST SSE OF THE
            DOWNTOWN HALEYVILLE AREA.

&&

JAARON
Local storm report, Jul 5, 10:51 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND DMG     SULLIGENT               33.89N 88.13W
07/05/2012                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES BEING REPORTED DOWN DUE TO THE WIND IN THE
            SULLIGENT AREA.

&&

16
Local storm report, Jul 5, 11:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 AM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             2 SSW PHENIX CITY       32.44N 85.02W
07/05/2012  E1.00 INCH       RUSSELL            AL   PUBLIC

            PENNY TO QUARTER SIZE HAIL.

0518 PM     HAIL             CLEVELAND               33.99N 86.57W
07/05/2012  E0.75 INCH       BLOUNT             AL   EMERGENCY MNGR

0530 PM     HAIL             6 ESE OPELIKA           32.62N 85.28W
07/05/2012  E0.25 INCH       LEE                AL   BROADCAST MEDIA

            PEA SIZE HAIL IN SALEM.

0530 PM     TSTM WND DMG     2 S BLOUNTSVILLE        34.07N 86.58W
07/05/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN BLOUNTSVILLE BLOCKING THE ROADWAY.

0530 PM     TSTM WND DMG     ROSA                    34.01N 86.51W
07/05/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN ROSA BLOCKING ROADWAY.

0547 PM     TSTM WND GST     AUBURN                  32.59N 85.48W
07/05/2012  M59.00 MPH       LEE                AL   AWOS

0547 PM     TSTM WND DMG     5 SSE LEEDS             33.48N 86.52W
07/05/2012                   SHELBY             AL   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 25 AT PITTMAN ROAD. WINDS ESTIMATED
            AT 40 TO 50 MPH.

0552 PM     TSTM WND DMG     AUBURN                  32.59N 85.48W
07/05/2012                   LEE                AL   BROADCAST MEDIA

            TREES AND POWER LINES BLOWN DOWN NEAR EXIT 57 ON
            INTERSTATE 85.

0600 PM     HAIL             VINCENT                 33.39N 86.41W
07/05/2012  E0.25 INCH       SHELBY             AL   BROADCAST MEDIA

0600 PM     HAIL             ONEONTA                 33.95N 86.47W
07/05/2012  E1.75 INCH       BLOUNT             AL   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTS JUST UNDER GOLF BALL SIZE HAIL
            ALONG HIGHWAY 75.

0603 PM     TSTM WND DMG     AUBURN                  32.59N 85.48W
07/05/2012                   LEE                AL   EMERGENCY MNGR

            TREES AND POWER LINES BLOWN DOWN ACROSS THE CITY OF
            AUBURN.

0603 PM     HAIL             CHILDERSBURG            33.28N 86.35W
07/05/2012  E0.25 INCH       TALLADEGA          AL   BROADCAST MEDIA

0604 PM     HAIL             AUBURN                  32.59N 85.48W
07/05/2012  E0.25 INCH       LEE                AL   EMERGENCY MNGR

0605 PM     HAIL             ODENVILLE               33.69N 86.40W
07/05/2012  E0.75 INCH       ST. CLAIR          AL   BROADCAST MEDIA

0606 PM     HAIL             AUBURN                  32.59N 85.48W
07/05/2012  E1.00 INCH       LEE                AL   EMERGENCY MNGR

            BERRY ROAD ON SOUTHEAST SIDE OF TOWN.

0610 PM     TSTM WND DMG     3 NW ODENVILLE          33.72N 86.44W
07/05/2012                   ST. CLAIR          AL   LAW ENFORCEMENT

            TREES DOWN NEAR LOW GAP CHURCH

0611 PM     HAIL             ST. CLAIR SPRINGS       33.76N 86.40W
07/05/2012  E1.00 INCH       ST. CLAIR          AL   PUBLIC

            QUARTER SIZE HAIL IN ST. CLAIR SPRINGS.

0611 PM     TSTM WND DMG     ST. CLAIR SPRINGS       33.76N 86.40W
07/05/2012                   ST. CLAIR          AL   PUBLIC

            TREES AND POWER LINES DOWN NEAR JUNCTION OF HWYS 23 AND
            31.

0618 PM     HAIL             AUBURN                  32.59N 85.48W
07/05/2012  E0.88 INCH       LEE                AL   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL ON AUBURN UNIVERSITY CAMPUS WITH
            WINDS ESTIMATED FROM 40 TO 50 MPH.

0638 PM     HAIL             ASHVILLE                33.83N 86.26W
07/05/2012  E1.00 INCH       ST. CLAIR          AL   BROADCAST MEDIA

0649 PM     HAIL             5 NNE CALERA            33.16N 86.72W
07/05/2012  E1.00 INCH       SHELBY             AL   AMATEUR RADIO

            1 INCH HAIL ALONG VILLAGE DRIVE IN THE WATERFORD AREA.

0653 PM     TSTM WND DMG     WATTSVILLE              33.68N 86.28W
07/05/2012                   ST. CLAIR          AL   LAW ENFORCEMENT

            TREES DOWN IN THE WATTSVILLE COMMUNITY.

0654 PM     HAIL             5 NNE CALERA            33.17N 86.72W
07/05/2012  E1.50 INCH       SHELBY             AL   AMATEUR RADIO

            1 1/2 INCH HAIL ALONG VILLAGE DRIVE IN THE WATERFORD AREA
            WITH WINDS 40 MPH GUSTING TO 50.

0658 PM     TSTM WND DMG     3 S NOTASULGA           32.52N 85.68W
07/05/2012                   MACON              AL   FIRE DEPT/RESCUE

            POWERLINE DOWN AT THE INTERSECTION OF PISTOL RANGE RD AND
            HIGHWAY 81 SOUTH OF NOTASULGA.

0700 PM     HAIL             1 SSW VINCENT           33.37N 86.42W
07/05/2012  E1.00 INCH       SHELBY             AL   PUBLIC

            QUARTER SIZE HAIL IN VINCENT.

0709 PM     TSTM WND DMG     2 W CALERA              33.10N 86.79W
07/05/2012                   SHELBY             AL   AMATEUR RADIO

            SEVERAL TREES DOWN AT CONCORDE BAPTIST CHURCH 2 MILES
            WEST OF HIGHWAY 31 ON CR 22. ONE TREE IS DOWN ON ROOF OF
            PORTABLE BUILDING.

0710 PM     TSTM WND DMG     3 N CALERA              33.15N 86.75W
07/05/2012                   SHELBY             AL   NWS EMPLOYEE

            SEVERAL TREES DOWN NEAR THE CONCORD CHURCH. THE SYSCO
            BUILDING SUSTAINED ROOF DAMAGE AND VERY LARGE BAY DOORS
            WERE BLOWN DOWN.

0722 PM     TSTM WND DMG     RANDOLPH                32.90N 86.91W
07/05/2012                   BIBB               AL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN THE RANDOLPH AND LAWLEY
            COMMUNITIES.

0725 PM     HAIL             2 SE CLANTON            32.82N 86.61W
07/05/2012  E1.75 INCH       CHILTON            AL   PUBLIC

            GOLF BALL SIZE HAIL AT THE WALMART IN CLANTON.

0735 PM     TSTM WND DMG     CHILDERSBURG            33.28N 86.35W
07/05/2012                   TALLADEGA          AL   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTS TREE BLOCKING ROADWAY ON CHEAHA
            TRAIL.

0735 PM     HAIL             WESTOVER                33.35N 86.54W
07/05/2012  E0.88 INCH       SHELBY             AL   PUBLIC

0735 PM     TSTM WND DMG     CHILDERSBURG            33.28N 86.35W
07/05/2012                   TALLADEGA          AL   EMERGENCY MNGR

            PUBLIC REPORTS TREE DOWN AND BLOCKING FAIRMONT ROAD IN
            CHILDERSBURG.

0814 PM     TSTM WND DMG     PELHAM                  33.30N 86.79W
07/05/2012                   SHELBY             AL   AMATEUR RADIO

            POWER LINES DOWN ON KELLY DRIVE IN PELHAM.

0815 PM     TSTM WND DMG     GAYLESVILLE             34.27N 85.56W
07/05/2012                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ACROSS COUNTY ROAD 114 IN GAYLESVILLE. TREE RAN
            OVER BY FIREMAN JUST AFTER IT FELL.

0815 PM     HAIL             3 SW BILLINGSLEY        32.63N 86.74W
07/05/2012  E0.25 INCH       AUTAUGA            AL   PUBLIC

            PEA SIZE HAIL 3 MILES SOUTHWEST OF BILLINGSLEY ALONG
            HIGHWAY 82 AT BEAR DR.

0827 PM     TSTM WND DMG     4 E CENTRE              34.15N 85.60W
07/05/2012                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ON ROAD.

0832 PM     TSTM WND DMG     CENTRE                  34.15N 85.67W
07/05/2012                   CHEROKEE           AL   AMATEUR RADIO

            NUMEROUS TREE LIMBS WERE BLOWN DOWN ACROSS CHEROKEE
            COUNTY. WINDS ESTIMATED AT 40 TO 45 MPH.

0832 PM     TSTM WND DMG     2 WNW MULBERRY          32.47N 86.81W
07/05/2012                   AUTAUGA            AL   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING THE ROAD IN THE STATESVILLE
            AREA.

0900 PM     TSTM WND DMG     3 N HOKES BLUFF         34.04N 85.86W
07/05/2012                   ETOWAH             AL   PUBLIC

            TREES DOWN ALONG COATS BEND RD.

0902 PM     HAIL             5 ENE SELMA             32.43N 86.95W
07/05/2012  E0.75 INCH       DALLAS             AL   EMERGENCY MNGR

            DIME TO PENNY SIZE HAIL ALONG AL HWY 14 AT SELFIELD ROAD.

0923 PM     TSTM WND DMG     5 S SOUTHSIDE           33.85N 86.02W
07/05/2012                   CALHOUN            AL   EMERGENCY MNGR

            TREES DOWN IN THE BIG OAK COMMUNITY.

0928 PM     TSTM WND DMG     SNEAD                   34.12N 86.40W
07/05/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN IN SNEAD AND BLOUNTSVILLE.

0930 PM     HAIL             SNEAD                   34.12N 86.40W
07/05/2012  E0.25 INCH       BLOUNT             AL   PUBLIC

0930 PM     TSTM WND DMG     3 ENE OHATCHEE          33.80N 85.97W
07/05/2012                   CALHOUN            AL   EMERGENCY MNGR

            POWERLINES DOWN ON THE EAST SIDE OF OHATCHEE.

1000 PM     TSTM WND GST     3 W PELL CITY           33.56N 86.32W
07/05/2012  E50.00 MPH       ST. CLAIR          AL   TRAINED SPOTTER

1000 PM     HAIL             3 W PELL CITY           33.56N 86.32W
07/05/2012  E0.75 INCH       ST. CLAIR          AL   TRAINED SPOTTER

            REPORTED ALONG I-20 WEST OF PELL CITY

1055 PM     TSTM WND GST     3 SSE HALEYVILLE        34.20N 87.60W
07/05/2012  E60.00 MPH       WINSTON            AL   TRAINED SPOTTER

            ESTIMATED WIND GUST OF 60 MPH WAS OBSERVED BY A TRAINED
            SPOTTER IN THE BURGER KING PARKING LOT JUST SSE OF THE
            DOWNTOWN HALEYVILLE AREA.

&&

LINHARES
Local storm report, Jul 5, 11:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 AM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     1 ENE VERNON            33.76N 88.10W
07/06/2012                   LAMAR              AL   EMERGENCY MNGR

            ROOF DAMAGE TO THE LAMAR COUNTY EMERGENCY MANAGEMENT
            AGENCY OFFICE. EXTENT OF DAMAGE UNKNOWN AT THIS TIME.

&&

TGOGGINS
Special weather statement, Jul 5, 11:17 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CDT FRI JUL 6 2012

ALZ046-048-050-060600-
BARBOUR AL-BULLOCK AL-RUSSELL AL-
1217 AM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...BARBOUR AND
NORTHEASTERN BULLOCK COUNTIES UNTIL 100 AM CDT...

AT 1217 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF FORT
BENNING SOUTH TO 7 MILES WEST OF SEALE TO BARBOUR COUNTY PUBLIC LAKE
DAM...AND MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EUFAULA...
  SPRING HILL...
  CLAYTON...
  WHITE OAK...
  GAINO...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3195 8552 3224 8547 3224 8543 3241 8544
      3241 8533 3243 8533 3248 8501 3233 8500
      3232 8498 3219 8496 3218 8501 3213 8505
      3201 8505 3194 8508 3189 8513 3178 8513
      3163 8560
TIME...MOT...LOC 0517Z 001DEG 12KT 3235 8504 3226 8528
          3196 8541

75

The radar

The Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 5, 11:25 PM CST
Where
Lamar County, 0.58 mi W of Kennedy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.580, -87.990

Several trees were reported down in the town of Kennedy.

Thunderstorm Wind, Barbour

When
July 5, 11:50 PM CST
Where
Barbour County, 1.81 mi SE of Terese
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.780, -85.150

A large trees was downed along Highway 95, just before the bridge between Ponderosa Drive and County Road 47.

Thunderstorm Wind, Barbour

When
July 6, 11:45 AM CST
Where
Barbour County, 2.07 mi S of Eufaula
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.850, -85.150

Trees were reported down along US 431, south of Eufaula.

Thunderstorm Wind, Lamar

When
July 6, 3:20 PM CST
Where
Lamar County, Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.030, -88.170

Tin roofing was removed off a building in downtown Detroit.

Thunderstorm Wind, Lamar

When
July 6, 3:35 PM CST
Where
Lamar County, 0.57 mi E of Beaverton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.930, -88.020

Trees were reported down in the Beaverton Community.

Thunderstorm Wind, Lamar

When
July 6, 3:40 PM CST
Where
Lamar County, 0.69 mi S of Crews
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -88.130

Several trees were reported down in Sulligent.

Thunderstorm Wind, Pickens

When
July 6, 4:20 PM CST
Where
Pickens County, 1.86 mi ENE of Ethelsville
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -88.190

A self standing cell tower was knocked down along with approximately 100 trees in the Mcshan and Coal Fire Communities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406588, 406586, 406585, 406584, 406583, 406582, 406581.